CSN Login
Members Online: 8

Votrient. How long?

Parforthecourse
Posts: 4
Joined: Oct 2012

How long have you been on Votrient?  I started in September 2012.  I am told it stops working after awhile.

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Nobody knows. It's too new to get much idea. For some patients it doesn't work at all; for some it stops working soon; for some it hasn't stopped working over longer periods of time. I've been on it since November and my Oncologist hopes it will work indefinitely (strangely enough, so do I) or until the magic bullet comes along and we can all be cured.

How are you doing on it?  It's a good sign that it's working if you get elevated blood pressure or liver enzymes, or hypothyroidism - have you had any of these responses?

Parforthecourse
Posts: 4
Joined: Oct 2012

I have elevated blood pressure...they have increased my meds...I started with 800 mg of Votrient a day and so far have maintained that dose with minimal side effects.  My first scan in December showed shrinkage of the tumors...last Tuesday's scan no change for the better or worse.  My biggest problem started when they catheterized me for my lung biopsy last September I contracted a severe E. coli UTI.  Now the UTI keeps coming back...four times now.....

angec's picture
angec
Posts: 664
Joined: Mar 2012

TW.....is that what the onc says?  It is helping if you get any of those three symptoms?  My mom has all three!  However, since her Bp hasn't been cntrollsbke they have her off for a few weeks to give her a rest, scan and then if it works go back on.  In plan to meet with Dr. M the end if this month, I want to ask about the bms trial, I see they have some open.  Mom gained back two more pounds.  But she does seem to have an unabatted uti.  Anyone else with this issue?

 

thanks for the info on RCC and tcc.  Will also speak to Dr. M on this point also.

angec's picture
angec
Posts: 664
Joined: Mar 2012

TW.....is that what the onc says?  It is helping if you get any of those three symptoms?  My mom has all three!  However, since her Bp hasn't been cntrollsbke they have her off for a few weeks to give her a rest, scan and then if it works go back on.  In plan to meet with Dr. M the end if this month, I want to ask about the bms trial, I see they have some open.  Mom gained back two more pounds.  But she does seem to have an unabatted uti.  Anyone else with this issue?

 

thanks for the info on RCC and tcc.  Will also speak to Dr. M on this point also.

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Yes, Angie, they are all three good signs (but need to be handled appropriately). I'm glad to hear that your Mom has put on another couple of pounds.  I'm also hearing more and more about people continuing to do well on Votrient and that includes some who have to take a break from it for one reason or another.  It seems to me as if the continuity and also the dose level aren't necessarily so critical - there seems to be a comforting amount of latitude in its administration without serious compromise of its efficacy (these are just my impressions and could turn out to be mistaken, but that's the way it looks to me right now).

Sorry to hear about the UTI that's bothering her  and similarly Parforthecourse.  (I hope that pseudonym means you're another golfer, although if you are and you're playing off scratch I shall turn green!)  We all belong to the older age group and the immunosuppression that also comes with effective TKI treatments means we're yet more prone to infections so I guess UTIs are likely to come with the territory.

I'm glad that you're going to ask Dr. Motzer about the possibility of it being TCC rather than RCC and look forward to being educated by his comments, which I hope may help in decisions about your Mom's treatment. 

Also, I'm glad you're going to enquire about the nivolumab trial.  As Parforthecourse counsels in his Profile "Try to stay positive....make plans but always have a back up plan."

BDS's picture
BDS
Posts: 106
Joined: Aug 2012

First of all you have to keep in mind that Votrient was only FDA approved in Oct of 2009. Mainstream access to the drug has only been about three years. There is still a lot they do not know about Votrient. Every time I visit my Oncologist I am always asked if I am experiencing anything unusual. When I was diagnosed, I was informed by my Oncologist that Votrient generally works for only about a year.  It is my Oncologist hope and prayer that I can remain on Votrient for three years until the next generation of drugs are approved (ex. BMS-936558/Nivolumab, BNC-105P, IMA901 vaccine. AGS-003 and TVI-Kidney-1). Since then I have search CSN, Cancer Compass and ACOR for anyone that posted that they were on Votrient for more than a year. I found two post one from a person who was on Votrient  for 18 months and another who was on it for 32 months. Both have now moved on to other RCC treatments. I did find one person who is still on Votrient for over 36 months and whose disease is now considered stable. Hope this helps - BDS     

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Let's focus on the good news?  The last case you mention is a chap who had a nephrectomy 17 years ago, lung mets years later, HD IL2 which kept the disease stable until 3 years ago when he started Votrient.   He's still on it 3 years on, with stable disease and good quality of life and performance levels, at 73. 

Limelife50's picture
Limelife50
Posts: 420
Joined: Nov 2011

Correct me if i am wrong but are there not individuals who have been on sutent for 10 and up to 15 years living a good quality of life?

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

No.

bry4856's picture
bry4856
Posts: 14
Joined: Nov 2012

My RCC came back in November 2012. My kidney was completely removed in 2001 with a 5cm tumor. Cancer came back 4 years later on the Adrnal gland and also was remove, no chemo or meds needed. In Nov my regular ct-scans show cancer in the belly, I started Votrient for 4 weeks and really bad side efforts Dr took me off for Jan and tried Sutent, lasted v2 weeks on that still having major side efforts. On Feb 16 day before going on vacation in the carribean I passed out and landed in hospital for 5 days. Found to be dehrydated and nausea ect. Dr stopped sutent and had new scans on March 1st All my rcc cells had decreased in size, surprised the Doctor and of course me, very happy but will be starting Inlyta 5mg on Tuesday. I'm hoping this newer drug is not surposter have the side effects of the other meds. I'm being check on Monday for a large lump on my hand which looks like its yes cancer. At least I have felt good for a month. Day by day Thanks for listening. Happy Easter to all.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network